Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 15, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 30, 2002, 2:20 PM CDT for Shelby County, Tennessee. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2002, 2:20 PM CDT (19:20 UTC)
- Expired
- Apr 30, 2002, 4:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Shelby County, TN
The radar
The Memphis radar (KNQA), 12 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 301920 FFWMEM TNC157-302115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 218 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 415 PM CDT. * AT 218 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS SHELBY COUNTY... IN ADDITION...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ACROSS SEVERAL ROADS IN THE COUNTY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3538 9007 3503 9021 3503 8962 3538 8964
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:04 AM CDT, 12 hours 16 minutes earlier.
Area forecast discussion, Apr 30, 2:04 AM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 204 AM CDT TUE APR 30 2002 A BROAD RIDGE OVER THE SOUTHERN STATES FROM COAST TO COAST WILL GRADUALLY SHIFT EASTWARD THIS FORECAST PERIOD. SHORT WAVES AND IMPULSES WILL RIDE OVER THE RIDGE ACROSS THE CENTRAL PLAINS TO THE SOUTHEAST. AT THE SURFACE A STATIONARY FRONT DRAPED ACROSS THE GULF COAST STATES WILL MOVE NORTHWARD AS A WARM FRONT AND BE NORTH OF THE MID SOUTH BY TONIGHT. WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE AND WITH THE HELP OF THE UPPER LEVEL DISTURBANCES THE FRONT WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY OVER THE MID SOUTH. MEANWHILE A SURFACE LOW OVER WEST TEXAS THIS MORNING WILL MOVE EASTWARD AND BE CENTERED OVER NORTHEAST ARKANSAS BY LATE WEDNESDAY. THE RESULT WILL BE WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS CONTINUING TONIGHT AND MAINLY NORTH PORTIONS OF THE MID SOUTH WEDNESDAY. .MEG...NONE.
In the hours before
Special weather statement, Apr 30, 2:13 PM CDT, 7 minutes before
MSZ007-TNZ001>004-019>021-051-054-055-301959- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 213 PM CDT TUE APR 30 2002 ...SEVERE THUNDERSTORM WATCH 188 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 189 FOR PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI... THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH IN WEST TENNESSEE... LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...CARROLL... CROCKETT...HENDERSON...AND DECATUR. IN NORTH MISSISSIPPI... TUNICA FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:54 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 36 min |
| Apr 30, 1:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 46 min |
| Apr 30, 2:16 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 29 min |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.